Tornadoes · United States · Illinois · 2016

EF1 tornado, Walnut Grove to Avon, Illinois, March 15, 2016

From Walnut Grove to Avon, this EF1 tornado ran 8.3 miles across Warren and Fulton counties on March 15, 2016, touching down at 6:42 PM CDT and reaching 400 yards wide. It killed nobody, and did $215,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 15, 2016
Touchdown
6:42 PM CDT (23:42 UTC)
Lifted
7:00 PM CDT (00:00 UTC)
On the ground
18 minutes
Path length
8.3 miles (13.3 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$215,000
Counties
Warren and Fulton counties
Touchdown point
40.630, -90.545
Lift-off point
40.699, -90.416
Record number
1603151742-01

The damage survey

13 damage points were recorded along this path by NWS DVN and NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.

  • Start of tornado. roofing material rolled back <20%
  • roof materials removed approx 30%
  • Front porch destroyed. Large hardwood trees blow over. Greater than 40% roofing removedd from sw side of home
  • Barn in back of house destroyed

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong area of low pressure and associated warm front tracked northeast from Missouri into northern Illinois late in the day. Numerous severe thunderstorms developed over the region, bringing large hail, damaging winds, and several tornadoes to the area. The warm front lifting north was a focus area for tornadic supercells.

An area of low pressure deepened considerably as it tracked from northeast Missouri into southern Wisconsin on March 15th. While the airmass ahead of this system across central Illinois remained capped for much of the day, an approaching upper trough helped weaken the cap and set the stage for scattered severe thunderstorms ahead of an approaching cold front during the evening of the 15th. Several clusters of thunderstorms moved across west-central Illinois, mainly along and west of I-55. The first cluster tracked from just north of Quincy toward the Peoria area, while a second cluster impacted locations from Jacksonville to Springfield. Thanks to moderate instability and strong low-level wind shear near the low track, many of the storms rotated and produced large hail and tornadoes. A total of 4 tornadoes touched down, including an EF-2 just northwest of Trivoli in Peoria County.

A tornado moved from McDonough County into Warren County west of Prairie City. It traveled northeast across Warren County, affecting mainly farm outbuildings and trees before it moved into Fulton County.

A tornado crossed into northwest Fulton County from southeast Warren County (NWS Quad Cities) 1.4 miles north-northwest of Avon at 6:56 PM CDT. The tornado tracked northeastward for 2 miles before lifting 2.5 miles north-northeast of Avon at 7:00 PM CDT. The tornado damaged several trees along its path before dissipating in an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

36 minutes of warning. NWS DVN issued a tornado warning for this county at 23:06 UTC, 36 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 20:31 UTC and running to 00:53 UTC.

Issued (UTC)ExpiredProductOffice
20:31 UTC00:53 UTCTornado WatchDVN
23:03 UTC00:00 UTCSevere Thunderstorm WarningDVN
23:06 UTC00:00 UTCTornado WarningDVN
23:29 UTC23:53 UTCTornado WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 15, 6:34 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 15, 6:34 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT TUE MAR 15 2016

...AVIATION UPDATE...

.SYNOPSIS...
ISSUED AT 237 PM CDT TUE MAR 15 2016

SYNOPSIS...STRONG 130 KT 300MB JET STREAK ACROSS THE CENTRAL PLAINS
INTO THE SOUTHERN MIDWEST IS CARVING OUT A DEEP NEGATIVELY TILTED
TROUGH THE CENTRAL U.S. THIS FEATURE WILL RESULT IN EXTREME UPPER
LEVEL DIVERGENCE OVER THE WESTERN GREAT LAKES/UPPER MISSISSIPPI
VALLEY REGION LATE THIS AFTN AND THIS EVENING. SFC PRESSURE WILL
FOLLOW ACCORDINGLY...RAPIDLY FALLING TO NEAR 987 MB AS THE LOW MOVES
INTO SOUTH-CENTRAL WISCONSIN. BEFORE THIS HAPPENS...WIDESPREAD
THUNDERSTORMS WILL IMPACT EASTERN IOWA/WESTERN ILLINOIS/AND NE
MISSOURI SOME OF WHICH WILL REACH SEVERE LEVELS. PLEASE READ THE
FOLLOWING SECTION FOR MORE DETAILS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 237 PM CDT TUE MAR 15 2016

LATE THIS AFTERNOON AND THIS EVENING...SPC HAS AN ENHANCED RISK FOR
SEVERE STORMS FOR PARTS IOWA/ILLINOIS/AND MISSOURI

INTENSIFYING LOW PRESSURE SYSTEM TRACKING FROM NE MISSOURI THROUGH
WESTERN ILLINOIS AND ATTENDANT WARM/COLD FRONTS WILL BRING
WIDESPREAD THUNDERSTORMS TO EASTERN IOWA/WESTERN ILLINOIS/AND NE
MISSOURI.

BASED ON ENVIRONMENTAL PARAMETERS...SOME OF THE STORMS THAT FORM ARE
EXPECTED TO REACH SEVERE LEVELS....MUCAPE 1000-2000 J/KG...0-6 KM
SHEAR NEAR 55 KTS...LOCALIZED AREAS OF 0-1 KM SHEAR OVER 20 KTS AND
0-1 KM SRH OVER 200-250 M2/S2...AND SFC DEWPOINTS IN THE UPPER 50S
TO POSSIBLY LOWER 60S PRODUCING LOW LCLS. 12Z 4KM NAM 0-1 KM EHI
FIELD HIGHLIGHTS AREAS ALONG AND SOUTH OF HIGHWAY 30 FOR BEST SEVERE
POTENTIAL...WITHIN THIS AREA...THE GREATEST THREAT FOR ISOLATED
TORNADOES IS IN THE COUNTIES ALONG AND SOUTH OF I-80.

FORECAST 1-HR UPDRAFT HELICITY VALUES FROM VARIOUS HI-RES MODELS
ALSO SHOW HIGHEST TORNADO POTENTIAL OVER SE THIRD OF THE DVN CWA
ROUGHLY FROM FAIRFIELD IOWA TOWARD THE QUAD CITIES TO STERLING
ILLINOIS AND POINTS TO THE SOUTH.

TIMING...STORMS ARE FORECAST TO FORM OVER THE SOUTHWEST CWA BETWEEN
3-4 PM CDT THEN QUICKLY MOVE TOWARD THE ENE...EXITING THE EASTERN
FORECAST AREA AROUND 9-10 PM CDT.

TONIGHT...BEHIND THE COLD FRONT RAIN SHOWERS WILL HANG ON THE
LONGEST OVER THE NORTHERN CWA. THE MAIN STORY WILL BE STRONG
WESTERLY WINDS...GUSTING OVER 40 MPH BY EARLY WEDNESDAY MORNING.
WIND GUSTS WILL INCREASE AS BOUNDARY LAYER MIXING BECOMES
IMPRESSIVELY DEEP THROUGH WED MORNING INTO THE AFTN. SEE NEXT
SECTION FOR MORE DETAILS REGARDING HIGH WIND POTENTIAL OVER PORTIONS
OF THE DVN FORECAST AREA. UTTECH

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 237 PM CDT TUE MAR 15 2016

WILL UPGRADE THE HIGH WIND WATCH TO A WARNING BUT STARTING A BIT
LATER TONIGHT TOWARD 3-4 AM FOR INITIAL ISALLOBARIC SURGE BEHIND
DEEPENING CYCLONE GENERALLY ALONG AND NORTH OF HWY 30. SOME
GRAVITY WAVE ENHANCEMENT BEHIND DEEPENING CYCLONE IN WI AS WELL.  THEN
EXPECT A RE-SURGE BY MID WED MORNING WITH DIURNAL MIXING SURGE
INTO SUCH STRONG WIND FIELDS ALOFT. THERE MAY BE SOME
DIFFERENTIAL HEATING GUST ENHANCEMENT ALONG EDGE OF WRAP-AROUND
STRATOCU AND EMBEDDED RAIN. THUS SUSTAINED 30 TO 40+ MPH AND GUSTS
TO 60 MPH LOOK ON TRACK FOR THESE AREAS...SIMILAR TO THE HIGH WIND
EVENT ABOUT A MONTH AGO. THE REST OF THE CWA WILL GO WITH A WIND
ADVISORY...HIGHER END ADVISORY AT THAT ALONG THE I80 CORRIDOR JUST
SOUTH OF THE WARNING AREA. CAN/T RULE OUT AN EXPANSION OF THE
WARNING TO THE SOUTH AFTER MID CREW ASSESSES ONE LAST RUN AND
WATCHES UPSTREAM TRENDS...OR A TIME BUMP UP IN THE NORTHWESTERN
FCST AREA. FIRE THREAT DISCUSSION BELOW.

THEN LIKE THE 12Z ECMWF WITH SUCH A DRY SUBSIDING SLOT TAKING
OVER THE AREA FOR MAINLY DRY AND CONTINUED WINDY CONDITIONS INTO
THU MORNING. SOME SPOTTY INSTABILITY RAIN SHOWERS THU AFTERNOON
POSSIBLE ESPECIALLY NORTH OF I80. IF ACTIVITY LINGERS INTO THE
EVENING LONG ENOUGH...THE RAIN MAY MIX WITH SNOW IN THE NORTH.

QUICK LOOK AT THE LONGER RANGE...COOLER REGIME INTO THE WEEKEND
WITH AN UPPER LOW DRIFTING ACRS THE AREA FOR A SCTRD COOL BASED
SHOWER CHC FRI NIGHT INTO SAT. MAY BE SOME PRECIP TYPE ISSUES
WITH THESE WITH SUCH COOL AIR ALOFT ESPECIALLY FRI NIGHT INTO SAT
MORNING...AND AGAIN SAT NIGHT.

AFTER A PASSING RIDGE WHICH WILL PROVIDE FAIR WX SUNDAY INTO
MON...GATHERING RETURN FLOW AND AN APPROACHING SYSTEM MAY BRING
THE NEXT ROUND OF UNSETTLED WEATHER A WEEK FROM NOW FOR NEXT TUE
OR INTO WED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 628 PM CDT TUE MAR 15 2016

CONDITIONS RANGE FROM VLIFR TO VFR WITH SCATTERED THUNDERSTORMS
ACROSS EASTERN IOWA AND NORTHERN ILLINOIS. VLIFR TO VFR CONDITIONS
WILL CONTINUE THROUGH 03Z/16 AS THE MAIN STORM SYSTEM MOVES
THROUGH NORTHERN ILLINOIS. AFT 03Z/16...CONDITIONS WILL SLOWLY
IMPROVE TO VFR. AFT 12Z/16 VERY STRONG GRADIENT WINDS WILL
DEVELOP WITH GUSTS TO 40 KNOTS POSSIBLE. ALTHOUGH NOT INCLUDED IN
THE 00Z TAFS...LLWS OR LOW LEVEL MECHANICAL TURBULENCE MAY BE
POSSIBLE UNTIL THE INVERSION BREAKS WEDNESDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 237 PM CDT TUE MAR 15 2016

WITH SUCH STRONG WINDS...SEASONABLY MILD TEMPS AND PLENTY OF
DRIED VEGETATION...THE GRASSLAND FIRE DANGER INDEX/GFDI/ CLIMBS
INTO THE VERY HIGH TO EXTREME CATEGORY BY WED AFTERNOON ACRS MUCH
OF THE AREA. NORMALLY WOULD GO WITH A RED FLAG WARNING WITH SUCH
HIGH/WIDESPREAD VALUES FOR EXTREME FIRE DANGER TOMORROW...BUT THE
SAVING GRACE IS THAT RELATIVE HUMIDITY VALUES DON/T DRY OUT ENOUGH
BELOW 30 PERCENT OR INTO THE 20S FOR MORE OF AN EXPLOSIVE FIRE
THREAT. PLUS THE TERRAIN MAY BE SOAKED BY ROUNDS OF RAIN THIS
AFTERNOON AND TONIGHT. THUS THESE FACTORS MAKE FOR A LOWER CHC FOR
A FIRE TO START. BUT THE WINDS WILL HAVE SOME DRYING EFFECT...AND
IF A FIRE WAS ABLE TO GET GOING SOMEHOW...THE THREAT WOULD BE
RAPID SPREAD POTENTIAL IN HIGHER DRIED GRASSES/BRUSH. THUS FOR
NOW HAVE INCLUDED THIS FIRE SPREAD THREAT IN THE WIND HEADLINE
PRODUCTS...AS WELL AS THE HWO FOR NOW AND WILL REVISIT ON
WEDNESDAY. ..12..

&&

.HYDROLOGY...
ISSUED AT 237 PM CDT TUE MAR 15 2016

FORECAST RAINFALL IS DRIVING RISING RIVER FORECASTS OVER THE NEXT
FEW DAYS FOR SOME AREA RIVERS. RAINFALL AMOUNTS OF 0.75 TO 1.75
INCHES ARE POSSIBLE ACROSS MUCH OF THE AREA, ESPECIALLY WHERE
STRONGER THUNDERSTORMS PASS, HOWEVER THE CONFIDENCE IN THESE AMOUNTS
BEING WIDESPREAD IS NOT HIGH AT THIS TIME. THE LOWER END OF THE
WAPSIPINICON RIVER HAS THE POTENTIAL TO RISE ABOVE FLOOD STAGE,
PARTICULARLY AT THE DE WITT GAGE. ALSO, WITH HEAVIER RAINS EXPECTED
OVER WISCONSIN AND MINNESOTA CONSIDERABLE RISES ALONG THE
MISSISSIPPI RIVER ARE FORECAST AS WELL. DUE TO THE LOWER CONFIDENCE
ON THE FORECAST RAINFALL, THERE IS ALSO LOWER CONFIDENCE IN THE
FORECAST RIVER STAGE VALUES BEING REACHED, THEREFORE WILL HOLD OFF
ON ISSUING ANY WARNINGS AT THIS TIME. WHEN CONFIDENCE INCREASES ON
LOCATION AND AMOUNTS OF THE RAINFALL, THE FORECASTS AND ANY NEEDED
PRODUCTS WILL FOLLOW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING FROM 4 AM TO 8 PM CDT WEDNESDAY FOR BENTON-
     BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR CEDAR-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HIGH WIND WARNING FROM 4 AM TO 8 PM CDT WEDNESDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR CLARK-SCOTLAND.

&&

SYNOPSIS...UTTECH
SHORT TERM...UTTECH
LONG TERM...12
AVIATION...08
FIRE WEATHER...12
HYDROLOGY...BROOKS
Hazardous weather outlook, Mar 15, 3:53 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT TUE MAR 15 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
353 PM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
FROM 3 PM TO 10 PM TONIGHT. THERE IS AN ENHANCED RISK FOR SEVERE
WEATHER ALONG AND SOUTH OF INTERSTATE 80...THE REST OF THE AREA
IS UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE MAIN THREATS WILL
BE LARGE HAIL UP TO GOLF BALLS OR LARGER...ISOLATED
TORNADOES...ESPECIALLY SOUTH OF INTERSTATE 80 AND ISOLATED WIND
GUSTS AROUND 60 MPH.

VERY STRONG WINDS WILL SURGE IN FROM THE WEST LATE TONIGHT AFTER
MIDNIGHT...POSSIBLY GUSTING FROM 50 MPH UP TO 60 MPH IN AREAS
GENERALLY ALONG AND NORTH OF HIGHWAY 30. A HIGH WIND WARNING HAS
BEEN ISSUED FOR THESE AREAS FROM 4 AM CDT INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ARE LIKELY THROUGH WEDNESDAY EVENING. WEST WINDS
WILL BE SUSTAINED AT 30 TO 40 MPH WITH POTENTIAL GUSTS TO 55 TO 60
MPH...POSSIBLY HIGHER MAINLY ALONG AND NORTH OF HIGHWAY 30. HIGH
PROFILE VEHICLES WILL NEED TO USE EXTREME CAUTION ESPECIALLY ON
NORTH TO SOUTH ORIENTED ROADS. THESE DANGEROUS WINDS MAY CAUSE
PROPERTY DAMAGE AND KNOCK DOWN TREES OR BRANCHES...RESULTING IN
POWER OUTAGES. FURTHER TO THE SOUTH ACROSS THE REST OF THE OUTLOOK
AREA...A WIND ADVISORY IS IN EFFECT WEDNESDAY FOR SUSTAINED WINDS
OF 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

ALSO ON WEDNESDAY...RELATIVELY MILD TEMPERATURES...VERY STRONG
WINDS... AND PLENTIFUL DRIED VEGETATION WILL COMBINE TO RESULT IN
A VERY HIGH THREAT OF SPREADING GRASS FIRES ON WEDNESDAY...IF A
FIRE MANAGES TO START.

THURSDAY...WEST WINDS WILL GUST TO 35 TO 40 MPH. HIGH PROFILE
VEHICLES WILL NEED TO USE EXTRA CAUTION ON NORTH TO SOUTH
ORIENTED ROADS. A HIGH GRASS FIRE DANGER MAY CONTINUE DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...
MAINLY BETWEEN 4 PM AND 10 PM.

In the hours before

Local storm report, Mar 15, 6:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             N WAPELLO               41.18N 91.19W
03/15/2016  M1.00 INCH       LOUISA             IA   TRAINED SPOTTER

&&
Local storm report, Mar 15, 6:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 NNW MUSCATINE         41.43N 91.08W
03/15/2016  M1.00 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&
Local storm report, Mar 15, 6:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          NE GOOD HOPE            40.56N 90.67W
03/15/2016                   MCDONOUGH          IL   LAW ENFORCEMENT

            NUMEROUS REPORTS OF A TORNADO BETWEEN GOOD HOPE AND
            BUSHNELL ALONG ROUTE 9.

&&

DC
Local storm report, Mar 15, 6:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             BLANDINSVILLE           40.55N 90.87W
03/15/2016  E1.75 INCH       MCDONOUGH          IL   EMERGENCY MNGR

&&

DC
Local storm report, Mar 15, 6:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             FRUITLAND               41.35N 91.13W
03/15/2016  M1.00 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

DC
Local storm report, Mar 15, 6:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          4 NNE GOOD HOPE         40.61N 90.63W
03/15/2016                   MCDONOUGH          IL   EMERGENCY MNGR

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

11.7 hours before the tornado, 106 km from the path. March 15, 2016.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -270, lifted condensation level 736 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2016-03-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 34 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-270 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

0.3 hours after it, 106 km from the path. March 16, 2016.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1252 joules per kilogram, CIN -33, lifted condensation level 801 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2016-03-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 330 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
617 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.3
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Macomb Municipal (MQB), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC7459.54150° 13 kt17997.3
22:15 UTC7359.72140° 12 kt15997.3
22:35 UTC71.659180° 9 kt997.3
22:55 UTC70.1659.72160° 7 kt996.6TS
23:15 UTC69.2660130° 10 kt994.9VCTS
23:35 UTC6960140° 19 kt23993.6VCTS
23:55 UTC66.259.36270° 26 kt37995.6-TSRA
00:15 UTC61.759290° 26 kt35996.6VCTS
00:35 UTC60.2657.2300° 18 kt24997.3
00:55 UTC5854310° 22 kt32997.6
01:15 UTC56.6652.7310° 19 kt25998VCTS
01:35 UTC56.352.52300° 19 kt28998.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the touchdown began at 23:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:45 UTCHAIL 0.5Ssw CarthageHancock, IL
22:53 UTCHAIL 27 W TennesseeHancock, ILHAIL ESTIMATED AT 2.25 INCHES.
23:01 UTCHAIL 27 W TennesseeHancock, ILHAIL ESTIMATED AT 2.25 INCHES.
23:02 UTCHAIL 0.25Fountain GreenHancock, ILTIME AND SIZE ESTIMATE
23:07 UTCHAIL 14 Nnw CarthageHancock, IL
23:10 UTCHAIL 1.5Dallas CityHancock, ILREPORTED RELAYED BY EMERGENCY MANAGER.
23:14 UTCHAIL 1Ese CarthageHancock, ILDIME TO QUARTER. HAS BEEN GOING ON FOR 3 TO 4 MINUTES.
23:23 UTCTORNADO2 W Good HopeMcdonough, ILTORNADO SPOTTED.
23:29 UTCHAIL 1.75BlandinsvilleMcdonough, IL
23:30 UTCHAIL 1.25SmithshireWarren, ILVIA SOCIAL MEDIA...SIZE ESTIMATED FROM PICTURE
23:30 UTCTORNADONe Good HopeMcdonough, ILNUMEROUS REPORTS OF A TORNADO BETWEEN GOOD HOPE AND BUSHNELL ALONG ROUTE 9.
23:38 UTCTORNADO4 Nne Good HopeMcdonough, IL
23:38 UTCTORNADO4 Nnw ScottsburgMcdonough, ILTORNADO SPOTTED.
23:40 UTCHAIL 1.751 Wnw AvonWarren, IL
00:42 UTCTORNADO 22 Nw TrivoliPeoria, ILA CAR WAS PICKED UP AND THROWN 50 YARDS INTO A FIELD. ROOF DAMAGE TO SEVERAL HOMES AND A CHURCH. ROOF COMPLETELY TORN OFF ONE HOUSE. NUMEROUS TREES WERE SNAPPED.
00:46 UTCTORNADO3 Nne TrivoliPeoria, ILSIGNIFICANT DAMAGE TO A CHURCH AND LARGE TREES SNAPPED. NEAR TEXAS RD AND COTTONWOOD RD.
00:48 UTCHAIL 1.751 W KickapooPeoria, IL
00:50 UTCTORNADO4 N Hanna CityPeoria, ILHOUSE DAMAGED...ROOF BLOWN OFF
01:05 UTCHAIL 1GlasfordPeoria, IL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of March 15, 2016

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 156:26 PM CDTEF2McDonough, IL8.2400$200,000
March 157:25 PM CDTEF2Rock Island, IL4.820010$750,000
March 157:33 PM CDTEF0Scott, IA0.050
March 157:34 PM CDTEF0Clinton, IA1.250
March 157:42 PM CDTEF2Peoria, IL7.5440$1.0 million
March 157:44 PM CDTEF1Sangamon, IL3.675$280,000
March 157:49 PM CDTEF1Clinton, IA1.4753$50,000
March 157:57 PM CDTEF1Clinton, IA3.4300
March 158:05 PM CDTEF0Peoria, IL3.7200$260,000
March 158:33 PM CDTEF0Whiteside, IL1.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.